Welcome to Johns Hopkins Health Alerts!

"Johns Hopkins Health Alerts is an excellent site and I have recommended it to several of my friends. Thanks again, and keep up the good work!"
  • - D. Ambrosio


This free public service from Johns Hopkins Medicine helps keep you up to date on the latest breakthroughs for the most common medical conditions which prevent healthy aging.

Get the latest news sent straight to your inbox for FREE. Check all the boxes below for the topics that interest you.
We value your privacy and will never rent your email address

Johns Hopkins Health Alert

Could Medication Be Causing Your Vision Problems?

Comments (2)

Many popular drugs can cause side effects, such as blurred vision, light sensitivity or excessive tearing. Here are seven common culprits.

Vision problems can be an unwanted side effect of many different medications. Most of these drugs will cause only temporary visual disturbances -- such as blurred or double vision, dry eyes, excessive tearing, puffy eyelids, sensitivity to light, seeing a yellow or blue tinge or a change in eye color -- that disappear with time or once the medication is discontinued. However, long-term use of some medications may result in more serious vision disorders.

Always consider drug side effects when visual symptoms develop, and be sure to tell your ophthalmologist or optometrist about all medications you are taking. Regular use of any drug associated with serious vision disorders merits periodic monitoring of the eyes. Listed below are some of the most common drugs associated with vision problems.

  • Antiarrhythmia drugs, such as amiodarone (Cordarone) and digoxin (Lanoxin), are used to treat abnormal heart rhythms and may cause visual disturbances such as blurred vision, yellow vision or blue-green halos around objects.
  • Antimalarial drugs, such as chloroquine (Aralen) and hydroxychloroquine (Plaquenil), are used not only for malaria, but also for rheumatoid arthritis and lupus. They may cause visual disturbances such as blurred vision, and prolonged therapy may lead to irreversible retinopathy.
  • Corticosteroids, such as prednisone may lead to glaucoma or cataracts. Oral treatments (commonly used for arthritis) are linked to cataracts, while the inhaled versions used to treat asthma are associated with both cataracts and glaucoma.
  • Erectile dysfunction drugs, like sildenafil (Viagra), tadalafil (Cialis) and vardenafil (Levitra), can temporarily cause objects to have a blue tinge to them, blurred vision and sensitivity to light.
  • Phenothiazines, like chlorpromazine and thioridazine, are used to treat schizophrenia and other conditions. These drugs may lead to blurred vision, changes in color vision and difficulty seeing at night.
  • Tamoxifen, which is used to reduce the risk of breast cancer recurrences, may lead to blurred vision, changes to the retina and cornea and cataracts.
  • Tamsulosin (Flomax), an alpha blocker commonly prescribed for the treatment of benign prostatic hyperplasia, has been associated with intraoperative floppy iris syndrome (IFIS). In the condition, the pupil can suddenly constrict during surgery, leading to potentially serious complications during the operation. However, if your surgeon knows before surgery that you're taking tamsulosin, he or she can alter the sugical technique to avoid IFIS.

Posted in Vision on September 12, 2006
Reviewed June 2011


Medical Disclaimer: This information is not intended to substitute for the advice of a physician. Click here for additional information: Johns Hopkins Health Alerts Disclaimer


Notify Me

Would you like us to inform you when we post new Vision Health Alerts?

Post a Comment

Comments

Health Alerts registered users may post comments and share experiences here at their own discretion. We regret that questions on individual health concerns to the Johns Hopkins editors cannot be answered in this space.

The views expressed here do not constitute medical advice, and do not represent the position of Johns Hopkins Medicine or Remedy Health Media, LLC, which has no responsibility for any comments posted on this site.


I find that Effexor causes vision problems -- bright blue "floater" aftereffects when I blink, and some blurriness of vision.

Posted by: jinglebts | September 16, 2006 12:06 PM

I am trying to find out if 400mg. of Amiodarone taken 3 times a day is too much.

Posted by: Douglas D. Solosky | June 27, 2009 5:08 AM

Post a Comment


Already a subscriber?

Login

Forgot your password?

New to Johns Hopkins Health Alerts?

Register to submit your comments.

(example: yourname@domain.com)

Customer Service

Registered Users Log-in:

Forgot Password?

Become a Registered User!
It's fast and FREE!
The Benefits of Being a Registered User

Johns Hopkins' Vision Bestsellers

Controlling Glaucoma to Prevent Vision Loss

Written by Harry A. Quigley, M.D., Director of the Dana Center for Preventive Ophthalmology at the acclaimed Wilmer Eye Institute at Johns Hopkins, Controlling Glaucoma to Prevent Vision Loss provides straightforward answers to your most important questions about managing glaucoma, a condition that affects an estimated 2.5 million Americans. Controlling Glaucoma to Prevent Vision Loss discusses everything you need to know about glaucoma: its possible causes, the current methods for diagnosing it, and the many options that you have to treat it, from eye drops to laser surgery. If you or a loved one has glaucoma, our new report will give you the information you need to make informed treatment decisions that could save your sight. Read more or order the INSTANT PDF DOWNLOAD

 


Johns Hopkins Vision White Paper 2013

2014 Vision White Paper
Written by Dr. Susan B. Bressler, professor of ophthalmology at the acclaimed Wilmer Eye Institute, and a team of top Johns Hopkins doctors, this comprehensive report is essential reading for anyone affected by a vision disorder, including low vision, cataracts, glaucoma, age-related macular degeneration, and diabetic retinopathy.
Read more or order now




Johns Hopkins White Papers

2014 Diabetes White Paper
The Diabetes White Paper teaches you how to manage Type 1 and Type 2 diabetes and avoid complications, such as nerve damage, heart disease, kidney failure, and retinopathy. This comprehensive report explains the basics of how your body metabolizes glucose and reviews the latest medications and tools for monitoring your blood glucose. Includes diagrams, glossary, and recent research.
Read more or order now

Health Topic Pages

  • Health Alert
  • Special Report

What is this?

XML